Michigan, 2003Heavy Snow in Michigan, February 22 to 23, 2003
February 22 to 23, 2003 · NWS IWX · 1 event in 1 county or zone
1 heavy snow, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Feb 22, 2:35 PM EST, 1 hour 25 minutes earlier.
Area forecast discussion, Feb 22, 2:35 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
235 PM EST SAT FEB 22 2003
SHORT TERM DISCUSSION...
PRIMARY FCST CHALLENGE IS SNOW FORECAST FOR TONIGHT...THEN SNOW
POTENTIAL SUN NIGHT AND MON.
WV IMAGERY INDICATED MID LVL CIRCULATION PUSHING INTO SRN IN. SFC
LOW WAS POSITIONED OVER CNTRL KY...WITH A PRESSURE FALL AXIS FROM
ERN KY TO NRN IN.
GFS IS IN AGREEMENT WITH NGM AND ETA WITH TRACK OF SFC THROUGH 7H
FEATURES. MODELS INDICATE STRONG UPWARD VERTICAL MOTION THIS AFT
AND EVENING GIVEN ISENTROPIC LIFT AND PVA INITIALLY...THEN RGN
FALLING UNDER DEFORMATION ZONE AS 7H LOW SLIDES BY JUST TO THE S OF
CWFA AND 85H LOW TRACKS ACRS SW OH. RGN WL ALSO BE UNDER AREA OF
200-300 MB DIVERGENCE. BEST FRONTOGENETIC FORCING INDICATED IN A
CORRIDOR FROM NW OH TO EAST CENTRAL INDIANA...WITH ETA AND GFS
INDICATING A HALF TO NEARLY AN INCH OF QPF FM 18Z THROUGH 12Z SUN.
WITH PRECIPITATION ALREADY MIXING WITH SNOW...CHANGE OVER SHOULD BE
QUICK AS SUPPORTED BY VERTICAL TEMPERATURE PROFILES OF BOTH ETA AND
GFS. EVEN IN LIMA AREA...CHANGE SHOULD TAKE PLACE BEFORE 00Z. ALL
CONSIDERED...WL CONT WITH ACCUMULATIONS OF 4 TO 8 INCHES ACROSS
WARNING AREA...POSSIBLY WITH A BAND OF 6 TO 10 OVER EXTREME NE
CORNER OF CWFA. SHARP QPF GRADIENT WILL EXIST WITH SYS...SO AM A
BIT CONCERNED ABOUT NW FRINGE OF WARNING AREA GETTING ENOUGH SNOW
ACCUMULATION...BUT GIVEN UNCERTAINTY...WL NOT ADJUST WARNING AREA AT
PRESENT TIME. ATTENTION THEN TURNS TO NEXT SYS...WHICH ETA IS
INDICATING A BIT MORE NWRD TRACK WITH. WL INDICATE SOME
ACCUMULATING SNOW FOR SUN NIGHT AND MON ACROSS MOST OF CWFA. AS FOR
LAKE EFFECT POTENTIAL...SHOULD BE NOTHING MORE THAN A FEW FLURRIES
FOR SUN AS COLDEST AIR REMAINS WELL TO THE NW. EVEN ON
MONDAY...SUBSIDENCE AND DRY AIR SHOULD LIMIT LAKE EFFECT DESPITE
EXTREMELY COLD 85H TEMPERATURES.
PREFER A BLEND OF COOLER MAV AND WARMER FWC NUMBERS FOR TONIGHT AND
SUN. MOS NUMBERS IN GOOD AGREEMENT SUN NIGHT AND MON WL STAY
CLOSE. WL GO BELOW MAV NUMBERS FOR MON NIGHT GIVEN SNOW
COVER...CLEARING AND LIGHT WINDS WITH HI PRES AREA OVER REGION.
EXTENDED DISCUSSION...
NO CHANGES TO EXTENDED DUE TO LACK OF NEW DATA. 500MB SHORTWAVE
TROUGH AND VORTICITY MAX MOVE THROUGH SATURDAY WITH SUFFICIENT
MOISTURE FOR CHANCE OF SNOW.
.IWX...
IN...WINTER STORM WARNING FOR TONIGHT FOR ZONES
INZ006>009...INZ013...INZ015>018...INZ020...INZ022>027...INZ032
>034.
WINTER WEATHER ADVISORY FOR TONIGHT FOR ZONES INZ004>005...INZ012...
INZ014.
MI...WINTER STORM WARNING FOR TONIGHT FOR ZONES MIZ080>081.
WINTER WEATHER ADVISORY FOR TONIGHT FOR ZONES MIZ078>079.
OH...WINTER STORM WARNING FOR TONIGHT FOR ZONES
OHZ001>002...OHZ004>005...OHZ015>016...OHZ024>025.
BARJENBRUCH/12
Hazardous weather outlook, Feb 22, 5:12 AM EST, 10 hours 48 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-231015-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
512 AM EST SAT FEB 22 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
RAIN IS EXPECTED TO CHANGE TO FREEZING RAIN AND THEN TO HEAVY SNOW
ACROSS MUCH OF THE AREA TODAY. THE CHANGE OVER TO SNOW WILL
GRADUALLY WORK FROM NORTHWEST TO SOUTHEAST ACROSS THE AREA DURING
THE DAY. THE SNOW WILL TAPER OFF FROM WEST TO EAST ACROSS THE AREA
TONIGHT. HEAVIEST SNOW ACCUMULATIONS ARE EXPECTED EAST OF A
MONTICELLO INDIANA TO HILLSDALE MICHIGAN LINE...WHILE COUNTIES NEAR
LAKE MICHIGAN WILL HAVE LITTLE ACCUMULATION.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A LOW PRESSURE SYSTEM IS EXPECTED TO MOVE EAST THROUGH THE OHIO
VALLEY SUNDAY NIGHT. THIS SYSTEM WILL LIKELY CAUSE SOME SNOW IN THE
AREA. AT THIS TIME...HEAVY ACCUMULATIONS ARE NOT EXPECTED IN OUR
AREA.
.SPOTTER INFORMATION STATEMENT...
SNOW SPOTTERS ARE REQUESTED TO CALL IN REPORTS.
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX
JT
Heavy Snow, Hillsdale
- When
- February 22, 4:00 PM EST to February 23, 2:00 AM EST
- Where
- Hillsdale forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.888, -84.593 (the zone’s center; the record gives no point)
Rain changed to snow in the late afternoon and quickly accumulated 6 to 7 inches mainly in the southern half of the county. The snow ended after midnight.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Kentucky, February 22, 20032 deaths · 7 injured · $300,000 · F1 · 1 event
- Flash Flood and Flooding in Virginia, February 22 to 23, 20032 deaths · 1 injured · $3.1 million · 17 events
- Avalanche in Idaho, February 22, 20032 deaths · 3 injured · 1 event
- Tornado and Damaging Winds in Georgia, February 22, 2003$312,000 · F2 · 6 events
- Winter Weather in Vermont, February 22 to 23, 20031 death · $15,000 · 1 event
- Heavy Snow in Ohio, February 22 to 23, 2003$5.0 million · 7 events
- Heavy Rain in New Jersey, February 22, 2003$2.0 million · 15 events
- Hail and Damaging Winds in Georgia, February 22 to 23, 20031 injured · $203,000 · 65 kt wind · 39 events
- Flooding in West Virginia, February 22 to 23, 2003$325,000 · 28 events
- Damaging Winds and Lightning Strike in South Carolina, February 22, 20034 injured · $35,000 · 60 kt wind · 15 events
- Flooding and Heavy Rain in Virginia, February 22 to 23, 2003$100,000 · 23 events
- Tornado and Hail in Virginia, February 22, 2003$47,000 · F0 · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5340354.